Alabama, 2017High Wind in Alabama, September 11 to 12, 2017
September 11 to 12, 2017 · NWS HUN · 2 events in 2 counties and zones
Tropical Depression Irma moved into southwest Georgia during the afternoon and evening of the 11th. This resulted in windy conditions across northeast Alabama.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical Depression Irma moved into southwest Georgia during the afternoon and evening of the 11th. This resulted in windy conditions across northeast Alabama. North to northeast winds gusted over 35 mph in a few locations. This resulted in a few reports of trees and tree limbs being knocked down. A few hundred residents also lost power due to the downed tree limbs onto utility lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 11, 2:11 PM CST, 1 hour 49 minutes earlier.
Area forecast discussion, Sep 11, 2:11 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
311 PM CDT Mon Sep 11 2017
.NEAR TERM...(Tonight)
Issued at 311 PM CDT Mon Sep 11 2017
The main focus for tonight concerns effects Tropical Storm Irma
(now centered near the GA/FL border east of Tallahassee) will cause
across the Tennessee Valley tonight. The storm well inland will
continue weakening, becoming a Tropical Depression before daybreak
Tuesday morning, as it heads towards this region. The official NHC
track has it moving to the NW, between Huntsville and Birmingham Tue
AM. As it approaches the region, widespread rain will overspread the
region from the southeast. The rain so far has been detected across
nearly all of the forecast area, with moderate to heavy showers
moving in from western Georgia. Rainfall totals across the area
tonight should range from around an inch across NW Alabama to over 2
inches over parts of northeast Alabama and adjacent southern middle
Tennessee. Given this rain falling over the night time should not
produce serious flooding issues.
Along with the rain, winds will increase late this afternoon and
evening from the north, as the TS center of circulation nears the
region. Right now, we have northerly sustained winds in the 20-30
mph range, with gusts to 45 mph for our more eastern areas. Winds
towards NW Alabama should be somewhat lighter, but still in the
breezy to windy range. As such, a Wind Advisory activity set from 3
PM through 4 AM Tue AM remains in effect. The winds and abnormally
cool temperatures will produce a raw night, with lows in the
mid/upper 50s.
.SHORT TERM...(Tuesday through Thursday)
Issued at 311 PM CDT Mon Sep 11 2017
TD Irma should continue heading northwest from north of Birmingham
Tuesday morning, moving towards NW Tennessee by Wednesday morning.
The storm during this time should begin loosing its tropical
characteristics. Rainfall amounts for the Tuesday through midweek
timeframe overall should be lesser, which will help alleviate flash
flooding concerns. However, rainfall runoff from this system should
result in storm total amounts ranging from around 2 inches over NW AL
to 3 to 3.5 inches over NE AL. This could cause hydrological issues
concerning higher river levels around the Tennessee Valley.
Cooler than normal weather will continue into the middle of this
week. High temperatures both on Tue/Wed will only rise into the mid
60s. Normal highs for this time of year are in the mid 80s. The
remnants of Irma meandering across the Ohio Valley should gradually
weaken further and slide off to the east after mid week. With the
system nearby, kept rain chances continuing into Thursday. Rainfall
and chances however will become lower as the week progresses. Clouds
should decrease after the midweek, which should help high
temperatures recover into the mid/upper 70s by Thursday.
.LONG TERM...(Thursday Night through Sunday)
Issued at 311 PM CDT Mon Sep 11 2017
At the end of the week, what is left of Irma will lift from the OH
Valley into New England. A sfc high will build down the Appalachian
Mtns heading into the weekend and over the weekend an upper level
ridge will build into the region. This will allow for a drier and
warmer extended forecast period. Temps will warm back up to near
normal values with highs in the low/mid 80s and overnight lows in the
60s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1258 PM CDT Mon Sep 11 2017
Conditions across the region will deteriorate from SE to NW this
afternoon and evening, as Tropical Storm Irma (now located over
southern Georgia) heads northward, then to the northwest on Tues.
Rain associated with this system will overspread the region from the
SE this afternoon, bringing a reduction in CIG/VIS values into the
MVFR ~2000 ft AGL/5SM range over KHSV late this afternoon, and in
the later evening at KMSL. Reduction to IFR in both CIG/VIS values
are expected at both terminals in the overnight. N-NE winds around 10
KT at the start of the TAF will becoming northerly, increasing to
the 20-30 KT range by the late afternoon over KHSV, and 15-25 KT at
KMSL. The storm should weaken to a depression, located south of KHSV
before sunrise Tue. Winds should subside, then become easterly at
KMSL, southeasterly at KHSV late in the TAF, with MVFR CIG/VIS and
light rain continuing.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 4 AM CDT Tuesday for ALZ001>010-016.
TN...Wind Advisory until 4 AM CDT Tuesday for TNZ076-096-097.
&&
NEAR TERM...RSB
SHORT TERM...RSB
LONG TERM...JMS
AVIATION...RSB
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Sep 11, 3:01 PM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
401 PM CDT Mon Sep 11 2017
ALZ001>010-016-TNZ076-096-097-121215-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
401 PM CDT Mon Sep 11 2017
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Tonight...
Tropical Storm Irma will continue to lift north-northwestward through
the evening and near the Tennessee Valley by early Tuesday morning.
As it moves into central Alabama this evening, Irma will weaken
further to a Tropical Depression near Birmingham. As a result, north
to northeast winds will increase through the day into tonight,
peaking at 25 to 30 mph, with gusts up to 50 mph, especially in the
higher elevations along the Cumberland Plateau. A Wind Advisory is
now in effect until 4 am Tuesday morning. In addition, bands of
moderate to heavy rain will spread northwestward into the Tennessee
Valley this afternoon into tonight. Localized ponding of water or
minor street flooding may occur with the heavier showers.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
No hazardous weather is expected at this time.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
High Wind, Marshall
- When
- September 11, 4:00 PM CST to September 12, 12:00 AM CST
- Where
- Marshall forecast zone
- Measured
- 43 kt (49 mph) estimated sustained
- Reported by
- Emergency Manager
- Coordinates
- 34.367, -86.307 (the zone’s center; the record gives no point)
Multiple trees and tree limbs were knocked down causing power outages. One large tree was knocked down onto the roadway at 1848 Mount Olive Drive. Another tree was knocked down at the 4300 block of Pleasant Grove Road.
High Wind, Dekalb
- When
- September 11, 8:00 PM CST to 10:00 PM CST
- Where
- Dekalb forecast zone
- Measured
- 43 kt (49 mph) estimated sustained
- Reported by
- Emergency Manager
- Coordinates
- 34.460, -85.804 (the zone’s center; the record gives no point)
Multiple trees and power lines were knocked down due to high winds in the Sylvania and Henegar communities causing sporadic power outages.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flood in Georgia, September 11 to 13, 20172 deaths · 8 injured · $29 million · 98 events
- Tornadoes and Tropical Storm in South Carolina, September 11 to 12, 20171 death · 1 injured · $575,000 · EF1 · 23 events
- Tropical Storm and Storm Surge in Georgia, September 11, 2017$29 million · 17 events
- Heat in Missouri, September 11, 20171 death · 1 event
- Tropical Storm in Alabama, September 11, 2017$650,000 · 5 events
- Hail and Damaging Winds in California, September 11, 2017$330,000 · 61 kt wind · 19 events
- High Wind in South Carolina, September 11, 2017$100,000 · 50 kt wind · 10 events
- High Wind in North Carolina, September 11, 2017$70,000 · 50 kt wind · 7 events
- High Wind in Georgia, September 11, 2017$60,000 · 50 kt wind · 6 events
- Strong Wind in North Carolina, September 11, 2017$50,000 · 5 events
- High Wind and Strong Wind in North Carolina, September 11 to 12, 2017$42,000 · 50 kt wind · 7 events
- Damaging Wind in California, September 11, 2017$50,000 · 87 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721571, 721572.